The serotonin syndrome and its treatment

@article{Gillman1999TheSS,
  title={The serotonin syndrome and its treatment},
  author={Peter K Gillman},
  journal={Journal of Psychopharmacology},
  year={1999},
  volume={13},
  pages={100 - 109}
}
  • P. Gillman
  • Published 1 January 1999
  • Medicine, Psychology, Biology
  • Journal of Psychopharmacology
Serotonin syndrome is caused by drug induced excess of intrasynaptic 5-hydroxytryptamine. The clinical manifestations are mediated by the action of 5-hydroxytryptamine on various subtypes of serotonin receptors. There is no effective drug treatment established. The history of the treatment of serotonin syndrome with 5-hydroxytryptamine blocking drugs is reviewed. A literature search was undertaken using both Medline and a manual search of the older literature. Reports of cases treated with the… 

Tables from this paper

Experimental Serotonin Syndrome: Effects of GABA-ergic Medications and 5-HT2-Antagonists
TLDR
A number of studies indicate the effectiveness of 5-HT2 antagonists and GABA-ergic agents in the treatment of the hyperthermia and other symptoms of SS in rats.
University of Birmingham Serotonin syndrome
TLDR
Whether the inhibition of tryptophan hydroxylase (TPH) may provide an opportunity to pharmacologically target central 5-HT synthesis, and so develop new treatments for severe, life-threatening SS is discussed.
Drug-induced serotonin syndrome: a review
TLDR
The awareness of ST is crucial not only in avoiding the unintentional lethal combination of therapeutic drugs but also in recognizing the clinical picture when it occurs so that treatment can be promptly initiated.
Serotonin Syndrome and the Anaesthetist
TLDR
Serotonin syndrome is caused by the administration of one or more drugs possessing serotonergic activity and is likely to be the cause of rhabdomyolysis seen in severe cases and should be treated with benzodiazepines and muscle relaxants.
Serotonin syndrome: history and risk
  • P. Gillman
  • Psychology, Medicine
    Fundamental & clinical pharmacology
  • 1998
TLDR
It is proposed that more systematic national collection of toxicity data is essential in order to quantify the relative risk of serotonin syndrome with various combinations of serotonergic drugs.
Serotonin Syndrome after a Single Dose of Sertraline: A Case Report
TLDR
The determination of the history of serotonergic drug use, early recognition of the mental, autonomic, and neurological finding triad, and the early application of supportive medical treatments ensure the effective and successful management of the case.
Serotonin Syndrome: Pathophysiology, Clinical Features, Management, and Potential Future Directions
TLDR
Whether the inhibition of tryptophan hydroxylase (TPH) may provide an opportunity to pharmacologically target central 5-HT synthesis, and so develop new treatments for severe, life-threatening SS is discussed.
Management of Serotonin Syndrome: Clinical Considerations
TLDR
Serotonin syndrome was first reported in humans in the 1960s as a result of medication interactions that commonly included a monoamine oxidase inhibitor (MAOI) antidepressant in combination with L-tryptohan.
Concurrent Serotonin Syndrome and Hyponatremia: A Case Report and Review
TLDR
Physicians should be aware of the probability of acute hyponatremia and serotonin syndrome secondary to SSRIs in simultaneous use of fluoxetine and buspirone with diuretics and note that serotonin toxicity is dose-dependent rather than idiosyncratic.
Risk of Serotonin Syndrome with Concomitant Administration of Linezolid and Serotonin Agonists
TLDR
Clinicians should obtain complete drug histories to identify patients at risk, strictly monitor drug therapy including concomitant drugs, and receive education about this potential drug interaction and the symptoms of serotonin syndrome.
...
...

References

SHOWING 1-10 OF 184 REFERENCES
The Serotonin Syndrome
TLDR
Because fatalities and severe complications have accompanied the serotonin syndrome, the previously described drug combinations should be used cautiously or not at all.
[The serotonin syndrome: review of the literature and description of an original study].
TLDR
Most often, serotonin syndrome corresponds to a reaction induced by a combination of serotoninergic agents at high dosages, in very rare cases, a toxic and potentially fatal interaction can occur between MAOIs, tricyclics and selective serotonin reuptake inhibitors at therapeutic dosages.
Serotonin Syndrome
TLDR
The serotonin syndrome provides a heuristic model of the putative mode of action of antidepressants and provides the physical and objective expression of an antidepressant-induced increase in serotonin neurotransmission.
Selective serotonin reuptake inhibitor-induced serotonin syndrome: review.
TLDR
To reduce the occurrence, morbidity, and mortality of the serotonin syndrome, it must be both prevented by prudent pharmacotherapy and given prompt recognition when it is present.
Pathophysiology and Management of the Serotonin Syndrome
TLDR
The SS is increasingly recognized and reported in the literature and clinical and basic science research have increased understanding of the pathophysiology, conditions, and agents that may predispose to the development of the syndrome.
Possible Serotonin Syndrome Associated with Tramadol and Sertraline Coadministration
TLDR
Clinicians should be aware of the potential for serotonin syndrome with concomitant administration of sertraline and tramadol.
Serotonin syndrome due to an overdose of moclobemide and clomipramine
TLDR
A patient with the serotonin syndrome of favorable outcome due to an overdose of moclobemide and clomipramine is reported, which is of value in withdrawing the drug from the circulatory system.
Possible monoamine oxidase inhibitor-serotonin uptake inhibitor interaction: fluoxetine clinical data and preclinical findings.
TLDR
Data reviewed reinforce the idea that the administration of an MAOI in close temporal proximity to fluoxetine is contraindicated, and suggest a possible role of serotonin and/or serotonin-dopamine interactions in the hypermetabolic state that may occur when a serotonin uptake inhibitor and anMAOI are coadministered, although alternative etiologic processes are possible as well.
The serotonin syndrome in a patient receiving sertraline after an ankle block.
TLDR
A case of prolonged myoclonus in a patient who underwent a minor orthopedic procedure under an ankle regional anesthetic block and sedation and who was taking sertraline for depression is reported and it is proposed that she exhibited the serotonin syndrome, a disorder of 5-HT hyperstimulation, most commonly associated with serotonergic drugs.
The serotonin syndrome associated with paroxetine, an over-the-counter cold remedy, and vascular disease.
...
...